Flash Flood, Monmouth
- When
- August 1, 5:48 PM EST to 8:00 PM EST
- Where
- Monmouth County, Southeast Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Thunderstorms with very heavy rain caused poor drainage flooding and flooding of smaller streams from Lakewood Township in Ocean County northeast through Howell and Wall Townships to Asbury Park in Monmouth County. Doppler Radar Storm total estimates indicated widespread 2 to 4 inches of rain fell across the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with very heavy rain caused poor drainage flooding and flooding of smaller streams from Lakewood Township in Ocean County northeast through Howell and Wall Townships to Asbury Park in Monmouth County. Doppler Radar Storm total estimates indicated widespread 2 to 4 inches of rain fell across the region. The worst reported flooding was near the Shark River in Wall Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 1, 2:32 PM EST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 332 PM EDT FRI AUG 1 2003 CURRENTLY...WARM FRONT CONTINUES TO LIFT NORTH OF THE REGION W/ SHWR AND TSTM ACTIVITY ONGOING AS INSTABILITY HAS INCREASED SOME. THE BEST INSTABILITY IS ACROSS THE CENTRAL/SOUTHERN ZONES AS MORE SUNSHINE OCCURRED THERE. PW/S RUNNING AOA 2 INCHES...THEREFORE CONVECTIVE CELLS PRODUCING TORRENTIAL DOWNPOURS W/ SOME POOR DRAINAGE FLOODING REPORTED. THIS TREND WILL CONTINUE THIS EVENING AS UPPER JET LIFTS BY JUST TO OUR N AND SUBTLE SHORT WAVE EJECTS NORTHEASTWARD. AS FOR SVR POTENTIAL...RATHER LOW AS OVERALL INSTABILITY IS NOT ALL THAT HIGH. MAIN THREAT FROM STORMS SHOULD BE HEAVY RAINFALL. HIGHEST POPS WILL BE FOR TONIGHT...THEN A BIT LOWER FOR SAT INTO SUN. OVERALL UPPER AIR PATTERN REMAINS THE SAME W/ MODELS HANDLING THE LARGE SCALE FLOW FAIRLY WELL. W/ UPPER LOW SPINNING ACROSS LAKE SUPERIOR AND STRONG RIDGE IN THE WEST AND ALSO THE ATLANTIC. A VERY MOIST S TO SW FLOW WILL BE MAINTAINED ACROSS THE CWA ON THE E SIDE OF THE GREAT LAKES TROUGH. JET ENERGY WILL CONTINUE TO DROP DOWN THE WEST SIDE OF THIS TROUGH...THEREFORE THE TROUGH ITSELF WILL MOVE LITTLE. GFS AND ETA VERY CLOSE FOR MOST PERIODS...ALTHOUGH SOME DIFFERENCE DURING THE SAT NIGHT TIME FRAME. GFS HAS LIFT W/ WEAK JET STREAK LIFTING ACROSS THE N AND CENT PART OF THE CWA SAT NIGHT...WHILE THE ETA HAS NOTHING. A LOOK AT THE CANADIAN AND NOGAPS REVEALS MORE CLOSELY TO THE ETA. STILL W/ MOIST SOUTH FLOW...COULD BE A CHC OF SOME PRECIP SAT NIGHT. BETTER INSTABILITY PROGGED (PER ETA BUFKIT PROFILES) FOR SUNDAY AS MORE SUNSHINE SHOULD OCCUR. STILL SOME S/W ENERGY TO MOVE THRU...THEREFORE CHC OF SHWRS AND TSTMS RIGHT THROUGH THE WEEKEND. ALTHOUGH NOT A COMPLETE WASHOUT...IT WILL BE RATHER HUMID. AS FOR TEMPS...RAN FAIRLY CLOSE TO GUID AS THEY SEEM TO HAVE A GOOD HANDLE ON THINGS. DEWPOINTS WILL BE RUNNING IN THE UPPER 60S TO LOW 70S...THEREFORE SOME FOG POSSIBLE AT NIGHT. IN THE EXTENDED...STILL TROUGH HANGING AROUND. IT LOOKS LIKE CHC OF SHWRS/TSTMS MON THROUGH THURS (PERHAPS A DRY DAY ON WED...WE ARE POCKETING A 20 POP THAT DAY) AS BLOCKING PATTERN HOLDS ON. MODELS TRY AND LIFT UPPER JET NORTH ON FRIDAY WHICH WOULD ALLOW FOR A DRY DAY...BUT WE WILL SEE HOW THAT TREND HOLDS UP. MAY NEED A SCA BEGINNING SAT FOR SEAS. FCSTID = 45 MPO 65 79 65 79 / 60 40 30 40 ABE 70 85 70 85 / 60 30 30 40 RDG 71 86 71 86 / 60 30 30 40 PHL 73 88 73 88 / 60 30 30 40 12N 69 84 69 84 / 60 40 30 40 SMQ 70 86 70 86 / 60 30 30 40 TTN 71 86 71 86 / 60 30 30 40 MIV 71 85 71 85 / 50 20 30 40 ACY 73 81 73 81 / 50 20 30 40 ILG 71 87 71 87 / 60 30 30 40 DOV 71 86 71 86 / 50 20 30 40 GED 72 85 72 85 / 50 20 30 40 ESN 71 86 71 85 / 50 20 30 40 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. GORSE/NYY
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-011045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 535 AM EDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION INTO TONIGHT AND THE RAIN MAY BE HEAVY AT TIMES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. EBERWINE
DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-012315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 PM EDT FRI AUG 1 2003 ...FREQUENT LIGHTNING WITH THE LINE OF STORMS CROSSING THE BAY... THE LINE OF THUNDERSTORMS REACHING THE EASTERN SHORE AS IF 415 PM HAS BEEN PRODUCING PROLIFIC CLOUD TO GROUND LIGHTNING. APPROXIMATELY 250 CLOUD TO GROUND STROKES HAVE BEEN OCCURRING EVERY 15 MINUTES. THIS LINE WILL CONTINUE TO MOVE ACROSS MUCH OF THE EASTERN SHORE AND ENTER DELAWARE BETWEEN 5 PM AND 6 PM. KENT AND QUEEN ANNES COUNTY SHOULD EXPERIENCE THE STRONGEST PART OF THIS LINE IN MARYLAND AND KENT AND SOUTHERN NEW CASTLE COUNTY WOULD DO THE SAME IN DELAWARE. IF THE LINE CAN MAINTAIN ITSELF...IT WOULD THEN MOVE INTO SOUTHERN NEW JERSEY AFTER 6 PM. THIS LINE IS ALSO PRODUCING HEAVY RAIN AT THE RATE OF ONE TO TWO INCHES PER HOUR. ALL PERSONS ARE ADVISED TO SEEK SHELTER AT THE FIRST SIGN OF THREATENING WEATHER AND IF POSSIBLE AVOID TRAVEL UNTIL THIS LINE MOVES THROUGH. PERSONS OUTDOORS ARE ADVISED TO GET INTO A VEHICLE OR BUILDING QUICKLY. SOME POOR DRAINAGE FLOODING WILL ALSO ACCOMPANY THIS LINE. TFG
DEZ002>004-MDZ015-019-020-NJZ020>027-020000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 507 PM EDT FRI AUG 1 2003 ...LINE OF SHOWERS AND THUNDERSTORMS BEARING DOWN ON THE LOWER DELMARVA AND SOUTHEAST NEW JERSEY... A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE THROUGH MUCH OF THE SOUTHERN EASTERN SHORE...KENT AND SUSSEX COUNTIES DELAWARE AND SOUTHEAST NEW JERSEY BETWEEN NOW AND 8 PM. THIS LINE HAS HAD A HISTORY OF PRODUCING RAINFALL RATES OF UP TO TWO INCHES PER HOUR AND WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. IN ADDITION THE STRONGER THUNDERSTORMS WITHIN THIS LINE HAVE PRODUCED WIND GUSTS OF AROUND 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. THE AIR MASS OVER SOUTHEAST NEW JERSEY AND DELMARVA REMAINS QUITE UNSTABLE AND IT IS EXPECTED THAT THIS LINE SHOULD NOT WEAKEN UNTIL IT NEARS THE IMMEDIATE COAST WHERE A SEA BREEZE HAS DEVELOPED. PERSONS TRAVELING TO THE SHORE ARE ADVISED TO BE WARY FOR CHANGING ROAD CONDITIONS AND POSSIBLE POOR DRAINAGE FLOODING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. TFG
The Philadelphia radar (KDIX), 44 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333821, 5333822.